Minnesota, 2023

Winter Storm and Heavy Snow in Minnesota, April 4 to 5, 2023

April 4 to 5, 2023 · NWS FGF · 38 events in 21 counties and zones

An early April winter storm brought heavy snow and blizzard conditions to Northwestern Minnesota. Effects were felt for approximately 2 days.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An early April winter storm brought heavy snow and blizzard conditions to Northwestern Minnesota. Effects were felt for approximately 2 days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 4, 5:47 AM CST, 13 minutes earlier.

Area forecast discussion, Apr 4, 5:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
647 AM CDT Tue Apr 4 2023

.UPDATE...
Issued at 645 AM CDT Tue Apr 4 2023

Snow making decent progress northeast and north so may need to
tweek timing to move up an hour or so. Light snow Gwinner to
Wahpeton area toward Barnesville. This will spread north today.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 414 AM CDT Tue Apr 4 2023

Still having issues with some outlier ensemble members showing
unrealistically high wind and snow totals. Thus snowfall ranges
and winds in the forecast have been a bit too high. Data used to
populate the winds are better and we continue to lower some to
match more what the soundings indicate. All data suggest lower
wind speeds, with max gusts in E ND more in the 35-40 kt range vs
the near 50 kts from earlier. With lack of real cold air behind
this system not getting a well mixed layer and wind speeds at 850
mb are in the 35-40 kt range with 925 mb more 25-30 kts. Thus even
our 40 kt fcst for some areas west of the Red River may be a tad
high for this event. These stronger winds would be more likely
Wednesday as the low moves out. But this is not to take away from
the snow, as there will be a period of heavy snow. Although the
track of the sfc lows from various NCEP models are a bit more
east, ensemble 500 mb tracks show a consensus still of taking 500
mb low from near Aberdeen to about Fargo to Baudette and heaviest
QPF near and just west of this track. So heaviest snowfall remains
to be from about Jamestown, Valley City into the Red River valley
and into far NW MN. QPF has gone down too as a few of the very wet
outlier models are lower now with QPF more in the range of 0.90 to
1.20 inch and this is supported by HREF and other short term
ensembles.

Regarding snow amounts, agree with going lower SLR than NBM
suggests and more toward WPC. Thus more like a 12 or 13:1 during
the heaviest snow. Areas from Park Rapids to Elbow Lake, Wadena
still in line for a brief period of mixed precip late today and
this evening as 850 mb warm air nose moves into central MN. And
then dry slot moves in east of the 500 mb low tonight before some
snow returns Wednesday. Thus this area mentioned will see lower
snow totals.

Did hourly pops and based on collab with DLH some adjustments with
start time of headlines. Kept 11z in SE ND/WC MN, 17z Highway 2
region and then moved far north near Canadian border start time
for warnings til 3 pm. Wanted to better define timing as this was
important for schools in this area on weather to hold school and
do early dismissal.

.LONG TERM...(Wednesday night through Monday)
Issued at 414 AM CDT Tue Apr 4 2023

Key Messages:

-Below normal temperatures persist through the end of the week.

-A gradual warming trend is expected across the weekend into early
next week.

-Precipitation chances look to be limited, with the best chances
arriving Saturday into Sunday.

Discussion...

Thursday may still see some lingering impacts from the midweek
winter storm, primarily in the form of blowing and drifting snow.
Although, some accumulating snowfall may still be possible Wednesday
evening as well. Otherwise, the remainder of the work week will see
temperatures remaining well below normal. Despite this, a gradual
warming trend is expected to overtake the region through the late
week period into the weekend. As the midweek system departs to the
east, upper level ridging is expected to build in over the Plains.
This, in conjunction with ample WAA to the region, will result in
high temperatures warming to above the freezing mark by the weekend.
Prior to this though, Thursday looks to see high temperatures in the
20s to low 30s, with low temperatures in the single digits above
zero anticipated by Friday morning. Temperatures on Friday then warm
to near freezing from the Red River Valley westward, with 30s to 40s
possible across Minnesota lakes country. There are signals within
cluster analysis indicating a transient period of upper level
troughing late Saturday into Sunday. This may result in some
increasing chances for precipitation throughout the day on Sunday,
although, there are significant discrepancies between ensemble
guidance with respect to the strength and trajectory of this
troughing that could push any precipitation impacts further east of
the forecast area. As a result, certainty in impacts remains low at
this time. Otherwise, moving into early next week, another period of
upper level ridging is expected to build into the region, which will
allow for the gradual warming trend to continue.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 645 AM CDT Tue Apr 4 2023

Conditions starting with a mix of VFR and MVFR due to ceilings.
Conditions will drop into IFR/LIFR range as the day progresses as
snow spreads north and stay that way into Wednesday morning.
East-northeast winds increasing with gusts 25-35 kts at times.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning from noon today to 7 AM CDT Thursday for NDZ014-
     015-024-026>030.

     Blizzard Warning until 7 AM CDT Thursday for NDZ038-039-049-052-
     053.

     Blizzard Warning from 3 PM this afternoon to 7 AM CDT Thursday
     for NDZ006>008-016-054.

MN...Blizzard Warning from noon today to 7 AM CDT Thursday for MNZ001-
     002.

     Blizzard Warning until 7 AM CDT Thursday for MNZ003-029.

     Blizzard Warning from 3 PM this afternoon to 7 AM CDT Thursday
     for MNZ004-005-007-008-013-014.

     Winter Storm Warning from 3 PM this afternoon to 7 AM CDT
     Thursday for MNZ006-009.

     Winter Storm Warning from noon today to 7 AM CDT Thursday for
     MNZ015>017-022>024.

     Winter Storm Warning until 7 AM CDT Thursday for MNZ027-028-
     030>032-040.

&&

UPDATE...Riddle
SHORT TERM...Riddle
LONG TERM...Rick/AK
AVIATION...Riddle
Hazardous weather outlook, Apr 4, 5:43 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
643 AM CDT Tue Apr 4 2023

MNZ001>005-007-008-013-014-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-051145-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-Wilkin-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
643 AM CDT Tue Apr 4 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Blizzard conditions will develop this afternoon and continue
tonight. Total snow accumulations of 8 to 19 inches. The 8 inch
totals look more common across the western Devils Lake region,
with the higher totals possible over eastern North Dakota. Winds
gusting as high as 45 to 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Blizzard conditions into early Thursday. Total snow accumulations
of 8 to 19 inches. The 8 inch totals look more common across the
western Devils Lake region, with the higher totals possible over
eastern North Dakota. Winds gusting as high as 45 to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions will
be appreciated.

MNZ006-009-015>017-022>024-027-028-030>032-040-051145-
Lake Of The Woods-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-West Otter Tail-East Otter Tail-Wadena-Grant-
643 AM CDT Tue Apr 4 2023

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Snow will develop today and last through tonight. Wintry mix of
sleet and light freezing rain possible south of Bemidji, thru Park
Rapids and Wadena and Elbow Lake tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy snow and some mixed precipitation expected into Thursday
morning. Total snow accumulations of 4 to 10 inches across west
central Minnesota to 9 to 19 inches across the Fosston to Baudette
corridor. Ice accumulations of a light glaze. Winds gusting as
high as 35 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions will
be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 heavy snow, 2 winter storm. Local standard time, as filed.

Heavy Snow, Clay

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Clay forecast zone
Reported by
CoCoRaHS
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

The 48 hour snowfall total at the Hawley CoCoRaHS is 7.9 inches of snow.

Heavy Snow, Clay

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Clay forecast zone
Reported by
Public
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Public reports 8 inches of snow north of the Jet Center in Clay county.

Heavy Snow, East Becker

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
East Becker forecast zone
Reported by
CoCoRaHS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

CoCoRaHS station NW Two Inlets reports 7 inches of snow.

Heavy Snow, East Becker

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
East Becker forecast zone
Reported by
Public
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Public reports 6 inches of snow in SE Becker county.

Heavy Snow, East Marshall

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
East Marshall forecast zone
Reported by
Public
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Public reports 9 inches of snow 2 N of Holt, MN.

Heavy Snow, East Marshall

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
East Marshall forecast zone
Reported by
Broadcast Media
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Broadcast media relays a report of 11 inches of snow in Middle River, MN.

Heavy Snow, East Otter Tail

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

New York Mills CO-OP Observer reports storm total snow of 6.2 inches.

Heavy Snow, East Otter Tail

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
East Otter Tail forecast zone
Reported by
CoCoRaHS
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Deer Creek CoCoRaHS reports 6.3 inches of snow.

Heavy Snow, East Polk

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
East Polk forecast zone
Reported by
CoCoRaHS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Mentor CoCoRaHS reports 8.5 inches of snow.

Heavy Snow, East Polk

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
East Polk forecast zone
Reported by
CoCoRaHS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Erskine CoCoRaHS reports 6.3 inches of snow.

Heavy Snow, Hubbard

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Hubbard forecast zone
Reported by
Park/Forest Service
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

MN DNR reports 6 inches of snow averaged across a few points 9 SW Bemidji.

Winter Storm, Hubbard

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Hubbard forecast zone
Reported by
Public
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Public reports 1/4 inch of ice, 4 inches of snow, and some rain mixed in in Park Rapids.

Heavy Snow, Kittson

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Kittson forecast zone
Reported by
Public
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Public reports 10 inches of snowfall in Hallock.

Heavy Snow, Kittson

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Kittson forecast zone
Reported by
Public
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Public reports 9.5 to 10 inches of snowfall in their driveway in Hallock.

Heavy Snow, Norman

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Norman forecast zone
Reported by
Public
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Public reports 8 inches of snow in Hendrum.

Heavy Snow, Norman

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Norman forecast zone
Reported by
Public
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Public reports 11 inches between Twin Valley and Ada. Relayed via Broadcast Media.

Heavy Snow, North Beltrami

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
North Beltrami forecast zone
Reported by
COOP Observer
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Thorhult CO-OP reports 10 inches of snow over 2 days.

Heavy Snow, North Clearwater

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
North Clearwater forecast zone
Reported by
CoCoRaHS
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Gonvick CoCoRaHS reports storm total snow of 8 inches.

Heavy Snow, Pennington

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Pennington forecast zone
Reported by
Public
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Public reports 12 inches of snow west of Thief River Falls.

Heavy Snow, Pennington

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Pennington forecast zone
Reported by
CoCoRaHS
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Mavie CoCoRaHS reports 7.2 inches of snow.

Heavy Snow, Red Lake

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Red Lake forecast zone
Reported by
Public
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Public reports 9 inches of snow in Oklee.

Heavy Snow, Roseau

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Roseau forecast zone
Reported by
Public
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Public reports 13 inches of snow in Malung.

Heavy Snow, Roseau

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Roseau forecast zone
Reported by
CoCoRaHS
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Warroad CoCoRaHS reports 12.7 inches of storm total snow.

Heavy Snow, South Beltrami

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
South Beltrami forecast zone
Reported by
Public
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Public reports 6 inches of snow NW of Bemidji.

Heavy Snow, South Beltrami

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
South Beltrami forecast zone
Reported by
CoCoRaHS
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Bemidji CoCoRaHS reports 7.1 inches of storm total snow.

Heavy Snow, South Clearwater

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
South Clearwater forecast zone
Reported by
Public
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Public reports 6 inches of snow in Bagley.

Winter Storm, Wadena

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Wadena forecast zone
Reported by
Public
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Public reports 5 inches of snow with 1/4 inch of ice.

Heavy Snow, Wadena

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

CO-OP Observer in Sebeka reports storm total snow of 8.5 inches.

Heavy Snow, West Becker

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
West Becker forecast zone
Reported by
CoCoRaHS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

CoCoRaHS station in Lake Park reports 8.8 inches as storm total snow.

Heavy Snow, West Becker

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
West Becker forecast zone
Reported by
CoCoRaHS
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

CoCoRaHS station in Cormorant reports 7.2 inches as storm total snow.

Heavy Snow, West Marshall

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
West Marshall forecast zone
Reported by
Broadcast Media
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Broadcast Media relays report of 12 inches of snow in Strandquist.

Heavy Snow, West Marshall

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
West Marshall forecast zone
Reported by
Public
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Public reports 12.5 inches of snow in Warren.

Heavy Snow, West Otter Tail

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
West Otter Tail forecast zone
Reported by
Public
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Public reports 8 inches of snow east of Pelican Rapids.

Heavy Snow, West Otter Tail

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
West Otter Tail forecast zone
Reported by
CoCoRaHS
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

CoCoRaHS station in Fergus Falls reports 10 inches of snow.

Heavy Snow, West Polk

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
West Polk forecast zone
Reported by
CoCoRaHS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

CoCoRaHS station in East Grand Forks reports 11.8 inches of snow.

Heavy Snow, West Polk

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
West Polk forecast zone
Reported by
CoCoRaHS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

CoCoRaHS station in Angus reports 12 inches of snow.

Heavy Snow, Wilkin

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Wilkin forecast zone
Reported by
CoCoRaHS
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

CoCoRaHS station in Wolverton reports 11 inches of snow.

Heavy Snow, Wilkin

When
April 4, 6:00 AM CST to April 5, 11:00 AM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

COOP Observer reports 9.7 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095566, 1095567, 1095571, 1095572, 1095574, 1095575, 1095579, 1095580, 1095582, 1095583, 1095587, 1095588, 1095595, 1095598, 1095603, 1095605, 1095611, 1095612, 1095613, 1095614, 1095615, 1095617, 1095618, 1095620, 1095622, 1095624, 1095627, 1095629, 1095632, 1095633, 1095634, 1095635, 1095636, 1095637, 1095638, 1095639, 1095640, 1095641.